Alert archive / New Mexico / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Albuquerque, NM

June 2, 2022Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2022, 5:26 PM MDT for Socorro County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2022, 5:26 PM MDT (23:26 UTC)
Expired
Jun 2, 2022, 5:52 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 95 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS55 KABQ 022326
SVRABQ
NMC053-030015-
/O.NEW.KABQ.SV.W.0039.220602T2326Z-220603T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
526 PM MDT Thu Jun 2 2022

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  South central Socorro County in central New Mexico...

* Until 615 PM MDT.

* At 526 PM MDT, a severe thunderstorm was located 22 miles southwest
  of Bosque Del Apache Refuge, or 24 miles east of Monticello, moving
  east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3348 10717 3357 10716 3366 10673 3348 10672
TIME...MOT...LOC 2326Z 268DEG 11KT 3350 10704 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

15
2 follow-up statements
750 
WWUS55 KABQ 022348
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
548 PM MDT Thu Jun 2 2022

NMC053-030015-
/O.CON.KABQ.SV.W.0039.000000T0000Z-220603T0015Z/
Socorro-
548 PM MDT Thu Jun 2 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTH CENTRAL SOCORRO COUNTY...

At 547 PM MDT, a severe thunderstorm was located 20 miles south of
Bosque Del Apache Refuge, or 30 miles east of Monticello, moving east
at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3348 10710 3356 10706 3366 10673 3348 10672
TIME...MOT...LOC 2347Z 268DEG 13KT 3350 10693 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

15
291 
WWUS55 KABQ 022352
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
552 PM MDT Thu Jun 2 2022

NMC053-030002-
/O.CAN.KABQ.SV.W.0039.000000T0000Z-220603T0015Z/
Socorro-
552 PM MDT Thu Jun 2 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SOCORRO COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3348 10710 3356 10706 3366 10673 3348 10672
TIME...MOT...LOC 2349Z 268DEG 11KT 3350 10691 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:21 PM MDT, 5 minutes earlier.

Area forecast discussion, Jun 2, 5:21 PM MDT, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Thu Jun 2 2022

.AVIATION...
00Z TAF CYCLE
Isolated thunderstorms late this afternoon across central NM will
track eastward through the late evening into eastern NM where they
will likely form multi-cell clusters. A few of these storms may be
strong to severe with the main hazards being frequent lightning,
large hail, and strong winds. Thunderstorms should move off into the
TX Panhandle around 09Z. Otherwise, an extensive area of MVFR to IFR
cigs will redevelop along and east of the central mountain chain
again tonight, impacting KLVS, KTCC, and KROW. Conditions should
improve by mid-morning, and then another round of thunderstorms will
impact central and eastern NM again tomorrow afternoon.

15

&&

.PREV DISCUSSION...146 PM MDT Thu Jun 2 2022...
.SYNOPSIS...
The moisture from a backdoor cold front will fuel a couple rounds of
showers and storms through Friday, focusing across eastern portions
of the state. Some storms may become severe, especially across the
eastern plains late Friday. Cooler than normal temperatures will
prevail across eastern New Mexico through Friday, but a return to
above normal temperatures and dry westerly winds areawide is
forecast over the weekend. More hot and dry conditions are forecast
early next week, except for across northeast New Mexico where a
backdoor cold front will supply sufficient moisture for a round of
late day thunderstorms. Another backdoor cold front will usher
moisture further west toward the central mountain chain late
Wednesday into Thursday, setting the stage for more of the area to
be impacted by thunderstorms while western New Mexico remains hot and
mostly dry.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Low stratus is eroding across eastern NM while winds veer slowly
east to southeast and daytime heating strengthens. Surface dewpoints
rose into the 40s as far west as the Cont Dvd this morning with 50s
common across eastern NM. A special RAOB from WSMR shows abundant
moisture in place with plenty of CAPE to feed CI thru later today.
Updrafts are strengthening over the Black Range where periodic
orphaned anvils have already occurred. SHRA/TS development will
continue btwn the Cont Dvd and the central mt chain thru 22Z per
latest NBM and CAM guidance. These storms will produce strong and
erratic downburst winds with some light rain and perhaps dry
lightning strikes. Activity will grow upstream into deeper moisture
and instability once crossing the central mt chain early this
evening. The greater potential for an organized storm cluster will
be over southeast NM thru midnight. Storms are also likely to form
over the Sangre de Cristos later today then shift east to southeast
across northeast NM. Any direct hits on a recent burn scar will have
potential to produce localized flash flooding, including HPCC and
McBride.

Convective outflow will deepen moisture westward again tonight into
the RGV with widespread low stratus and patchy fog across eastern NM.
An upper level trough approaching from the Great Basin with an
associated elevated mixed layer will allow stronger forcing to work
with orographic lift Friday along and east of the central mt chain.
There is some uncertainty with how far west cells will initiate and
become strong before moving into a more unstable airmass across the
eastern plains. SPC has expanded the slight risk area farther west
with large hail and damaging winds the main threats. Discrete
supercells are more likely initially before growing into clusters
farther east toward the TX border late Friday afternoon. Another
round of low stratus and patchy fog is possible Friday night over
eastern NM as moisture pools in the wake of storms exiting into west
TX. Western NM will remain dry thru the entire period with slight
southwest breezes increasing Friday afternoon.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Weak westerlies will overtake the area Saturday, with warmer
temperatures areawide but especially across the eastern plains where
downslope winds will play a role. A weak backdoor front may spark a
storm or two across far eastern Union County late Saturday, but will
likely remain east of our area over the TX/OK Panhandles. Weak
westerlies and rising pressure heights will bring more warming on
Sunday, with daytime temperatures above normal. A slightly stronger
backdoor front will spark a few storms late Sunday near the CO border
across far northeast NM, potentially impacting the area from near Raton
through Des Moines to Clayton. Pressure heights will continue to
rise into Mon/Tue with warming continuing as the upper high to our
south expands across the region and begins to displace the westerlies
further north. The backdoor front is forecast to be enhanced by
convective cold pools from convection across CO/KS/OK, sending the
boundary further south and west into our area by mid week. This
scenario will bring sufficient moisture further west to the central
mountain chain to fuel rounds of convection Wed/Thu, while western NM
remains hot and mostly dry. Looking further toward late next week
and into the following weekend, the upper high moves northwest and
expands over the Great Basin and Desert Southwest to near 595dam at
500mb with good agreement on the strength and placement from the 12Z
operational runs of the GFS and ECMWF.

Guyer/11

&&

.FIRE WEATHER...
Showers and storms will initiate btwn the Cont Dvd and the central
mt chain today then move east to southeast across eastern NM thru
tonight. Storms will be dry along the western edge, increasingly
moist over the central mt chain, then produce locally heavy rainfall
over eastern NM. Storm coverage Friday will be farther east with
initiation near the central mt chain before progressing across the
eastern plains. Humidity recoveries will be excellent tonight and
Friday night across the east with low clouds and patchy fog possible
both nights. Western NM will remain warm and dry thru Friday.

Drier air will filter back into the entire region Saturday with
warming temps and much lower min RH values. Widespread elevated to
locally critical fire weather is likely thru the middle of next week
as west to southwest breezes develop each afternoon. This will be no
where near as significant as the past several weeks, however temps
will become hot with unstable conditions and poor to fair recoveries
in most areas. The exception will be far northeast NM where a couple
weak frontal boundaries waffle over the area and a couple storms are
possible Monday thru Wednesday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jun 2, 4:06 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
406 PM MDT Thu Jun 2 2022

NMZ208-220-241-022230-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
406 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SOCORRO COUNTY THROUGH 430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Monticello, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Socorro County.

This includes Interstate 25 between Mile Markers 103 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3348 10697 3348 10746 3372 10729 3348 10692
      3347 10694
TIME...MOT...LOC 2206Z 237DEG 13KT 3348 10731

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Jun 2, 4:26 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
426 PM MDT Thu Jun 2 2022

NMZ220-224-022300-
Lower Rio Grande Valley-South Central Highlands-
426 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
SOCORRO COUNTY THROUGH 500 PM MDT...

At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Acacia, or 16 miles north of Socorro, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bernardo, La Joya, San Acacia, Chamizal, Las Nutrias, Abeytas and
Contreras.

This includes the following highways...
 Interstate 25 between Mile Markers 159 and 178.
 Highway 60 between Mile Markers 166 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3420 10696 3422 10697 3438 10700 3438 10699
      3439 10698 3442 10698 3451 10669 3449 10663
      3420 10659 3419 10696
TIME...MOT...LOC 2225Z 251DEG 15KT 3430 10689

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jun 2, 4:38 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
438 PM MDT Thu Jun 2 2022

NMZ222-224-022315-
Estancia Valley-South Central Highlands-
438 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SOCORRO
AND SOUTHWESTERN TORRANCE COUNTIES THROUGH 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abo, or 31 miles southwest of Estancia, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountainair, Gran Quivira and Abo.

This includes Highway 60 between Mile Markers 190 and 213, and near
Mile Marker 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3425 10645 3446 10646 3459 10605 3420 10603
TIME...MOT...LOC 2237Z 264DEG 21KT 3436 10632

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Jun 2, 5:03 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
503 PM MDT Thu Jun 2 2022

NMZ220-022330-
Lower Rio Grande Valley-
503 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN SOCORRO
COUNTY THROUGH 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Placitas In Sierra County, or 20 miles east of
Monticello, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Socorro
County.

This includes Interstate 25 between Mile Markers 103 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3348 10727 3349 10726 3355 10724 3355 10722
      3356 10724 3357 10725 3365 10688 3348 10684
TIME...MOT...LOC 2303Z 263DEG 16KT 3348 10710

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

15
Special weather statement, Jun 2, 5:23 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
523 PM MDT Thu Jun 2 2022

NMZ220-224-225-030000-
Upper Tularosa Valley-Lower Rio Grande Valley-South Central
Highlands-
523 PM MDT Thu Jun 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN LINCOLN
AND SOUTHEASTERN SOCORRO COUNTIES THROUGH 600 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northwest of Three Rivers, or 25 miles west of Carrizozo,
moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oscuro.

This includes Highway 380 between Mile Markers 46 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3348 10638 3348 10657 3374 10637 3380 10601
      3344 10599 3344 10602 3343 10602 3341 10601
      3341 10599 3339 10599 3339 10637
TIME...MOT...LOC 2322Z 269DEG 21KT 3357 10632

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:38 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jun 1, 8:40 PM MDTSpecial Weather StatementABQRoosevelt35 min
Jun 1, 9:23 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jun 2, 4:06 PM MDTSpecial Weather StatementABQSocorro24 min
Jun 2, 4:16 PM MDTSevere Thunderstorm WarningABQSocorro44 min
Jun 2, 4:26 PM MDTSpecial Weather StatementABQValencia34 min
Jun 2, 4:38 PM MDTSpecial Weather StatementABQTorrance37 min
Jun 2, 5:03 PM MDTSpecial Weather StatementABQSocorro27 min
Jun 2, 5:17 PM MDTSevere Thunderstorm WarningABQSocorro, Torrance28 min
Jun 2, 5:23 PM MDTSpecial Weather StatementABQ37 min
Jun 2, 5:38 PM MDTSpecial Weather StatementABQValencia37 min
Jun 2, 5:44 PM MDTSpecial Weather StatementABQTorrance31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.